MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45
Model Number 470298-12
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted wedge-to-completion lobectomy surgical procedure, the stapler 45 instrument failed to deploy.The procedure was completed as planned with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the customer did not have additional information to provide on the reported issue.
 
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The stapler 45 was analyzed and the complaint regarding a failure to deploy was not confirmed by failure analysis.Functional testing of the device in an attempt to replicate the reported complaint is not possible due to the returned condition of the device.A review of the logs did not show any firing failures.Further investigation confirmed additional observations.The instrument was found to have reload recognition failures based on log review and in-house testing.The instrument was found to have a broken grip cable at the distal end.There was no missing material.The instrument was found to have a broken conductor wire at the distal end.The instrument failed the electrical continuity test.The instrument was found to have a broken pivot pin at the distal end.The instrument was placed on an in-house system and failed during initialization.Signs of corrosion were found on the instrument bearings.Input disk bearings exhibit orange discoloration.System log investigation: a review of the stapler logs for the stapler 45 (470298-12/t10181019 0036) associated with this event has been performed by an intuitive surgical, inc.(isi) failure analysis engineer (fae).The following additional information was provided: the last logged use of the stapler was on (b)(6) 2020.The fae provided a review of the stapler logs from that date as there were no logged uses on the reported event date of (b)(6) 2023.Logs show pn (b)(4), ln t10181019-0036, was installed on the system 6x and fired 2 green reloads.On installs 1, 3, and 5, the stapler failed to detect a valid reload as installed in the stapler.Three instances of error code 1164 show in the logs at time stamps correlating to the 3 install timestamps.On install 2, the green reload was manually selected by the user via the gui on the ssc touchpad.Clamping and firing on this install were completed successfully per the logs.On install 4, the green reload was manually selected by the user via the gui on the ssc touchpad, however no clamping or firing was performed on this install.On install 6, the green reload was manually selected by the user via the gui on the ssc touchpad.Clamping and firing on this install were completed successfully per the logs.The instrument was then removed and not used in the procedure again.There were no additional stapler related errors in the msc logs.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17765287
Report Number2955842-2023-18513
Device Sequence Number6664770
Product Code NAY
UDI-Device Identifier00886874112427
UDI-Public(01)00886874112427(10)T10181019
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470298-12
Device Catalogue Number470298
Device Lot NumberT10181019 0036
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/21/2023
Initial Report FDA Received Date09/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/19/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age66 YR
Patient SexFemale
Patient Weight52 KG
Patient EthnicityNon Hispanic